Is breakthrough bleeding usual when on the pill ?
Q: I started taking birth control pills two months ago. I know to expect to get my period at the end of the pill pack, but what about spotting in between? Does it mean I shouldn't take the pill and that I should look into another mode of contraception?
A: No, it doesn’t mean you're a pill failure. Breakthrough bleeding is very common in the first few months after starting oral contraceptives. It usually decreases within three months of pill use and should stop by the fourth cycle.
Before you decide it's the pill’s fault, though, ask yourself, is the bleeding your fault? Here are some questions to consider:
- Are you taking the pill at the same time every day? Missing one pill or taking it late could affect the integrity of the uterine or endometrial lining (built up in a consistent way by the daily, on-time pills) and result in sloughing of “bits and pieces” of the lining that you see as blood spots.
- Are you taking any medications that could affect the absorption of the pill? These include antacids, antibiotics, some over-the-counter digestive medications and herbal remedies such as St John’s wort. Also, medications that induce an enzyme system called P450 in the liver can increase the metabolism of birth control pills. These include anticonvulsants, anti-tuberculosis and antifungal medication. Steroids in pill form (prednisone) or shots (even joint or epidural injections) can also have an effect.
- Do you smoke? If you take the pill and smoke, you increase your risk of heart attack and stroke, especially if you’re 35 or older. I’ve always said that the pill be should be available over the counter and smoking should be by prescription only. Smoking also decreases the absorption and effectiveness of the hormones in the pill, possibly leading to more breakthrough bleeding. Smokers have a 30 percent increased risk of bleeding irregularities in their first cycle of pill use, and this rises to 86 percent by the sixth cycle. Smoking also has anti-estrogenic effects, and increases the metabolism and breakdown of estrogen in the liver. (This is important to know when we give hormones to menopausal women … but I digress in my anti-smoking tirade!)
Now let’s look at other potential pill issues that may require professional consultation. If you're taking a very low-dose pill (20 micrograms of estrogen), it may be beneficial to change to a higher (but still low-dose) pill containing 35 micrograms of estrogen. Also, some progestins may be more potent than others, and more likely to prevent breakthrough bleeding. Talk to your doctor about trying a pill with a different progestin than the one you are currently using if breakthrough bleeding continues. There are monophasic (the same dose of progestin and estrogen in each active pill), biphasic (the amount of estrogen and progestin changes once during the cycle) and triphasic (the amount of estrogen and progestin changes three times) formulations of the pill. If you routinely experience breakthrough bleeding during a change of estrogen/progestin with a biphasic or triphasic pill, you may want to switch to a monophasic one where the estrogen and progestin levels remain the same throughout the cycle. Or if you always have bleeding the second half of the cycle, a pill that increases the amount of progestin in that second half may correct this form of breakthrough.
Finally, if you're trying an extended cycle pill (one without the placebo) so you have no period for three months or even longer, you’re more likely to have breakthrough bleeding. It may be worth going back on a monthly pill, or — if you want to keep trying to extend the time between periods — at the time of the breakthrough bleeding, simply stay off the active pill for five days (you’ll have some more bleeding) and then start over again. The bleeding should cease and you can keep going on the active pills until this happens again.
If, after four months and after changing pills, you still continue to have breakthrough bleeding, your doctor may want to run some tests. These should include a blood count (to make sure you’re not anemic from all of the bleeding), thyroid tests, and occasionally, if the breakthrough bleeding is severe, a blood test for clotting abnormalities. Also, get an ultrasound to see if internal polyps, fibroids or ovarian masses are present. And of course, your doctor should do a Pap smear and examine you to make sure your cervix shows no irritations, polyps or tumors.
Dr. Reichman’s Bottom Line: If you have breakthrough bleeding and you've just started the pill, make sure you're taking the pill at the same time every day and that its absorption isn't being affected by medications or smoking. If it’s not heavy, wait three to four months and the bleeding should subside. If not, see your doctor.
Dr. Judith Reichman, the TODAY show’s medical contributor on women’s health, has practiced obstetrics and gynecology for more than 20 years. You will find many answers to your questions in her latest book, “Slow Your Clock Down: The Complete Guide to a Healthy, Younger You,” which is now available in paperback. It is published by William Morrow, a division of HarperCollins.
PLEASE NOTE: The information in this column should not be construed as providing specific medical advice, but rather to offer readers information to better understand their lives and health. It is not intended to provide an alternative to professional treatment or to replace the services of a physician.